Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 27, 2004, 6:40 PM EST for Washington County, Indiana. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 6:40 PM EST (23:40 UTC)
- Expired
- May 27, 2004, 7:45 PM EST
- In force
- 65 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Washington County, IN
The radar
The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:55 PM EST | FLASH FLOOD | Salem, IN | NUMEROUS ROADS FLOODED WITH WATER, PEOPLE BEING EVACUATED FROM HOMES DUE TO FLOOD WATERS |
| May 27, 7:55 PM EST | FLASH FLOOD | Salem, IN | NUMEROUS ROADS FLOODED WITH WATER, PEOPLE BEING EVACUATED FROM HOMES DUE TO FLOOD WATERS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLMK 272340 FFWLMK INC175-280145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 640 PM EST THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 845 PM EST * AT 635 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED STREET FLOODING IN SALEM. * SOME LOCATIONS IN THE WARNING INCLUDE SALEM DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3872 8630 3843 8630 3842 8601 3873 8592 $$ REITMEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:40 PM EST, 4 hours earlier.
Area forecast discussion, May 27, 2:40 PM EST, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 340 PM EDT THU MAY 27 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS 6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS IN EFFECT. EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT THROUGH 4 AM FRIDAY MORNING. FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM NORTH TO SOUTH. WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST. BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD. USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM. .LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY) EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL TEMPERATURES. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING. && SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 530 PM EDT THU MAY 27 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 530 PM EDT (430 PM CDT) THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN KENTUCKY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS BLOCKING ROADWAYS.
In the hours before
Special weather statement, May 27, 5:20 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 620 PM EDT THU MAY 27 2004 INZ076>078-083-280000- DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN- INCLUDING THE CITY OF...JASPER 520 PM EST THU MAY 27 2004 ...INTENSE THUNDERSTORMS MOVING ACROSS SOUTHERN INDIANA THIS EVENING... AT 525 PM EST, WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG STORMS FROM JASPER INDIANA TO SALEM INDIANA...AND FURTHER NORTH. INTENSE CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS ACTIVITY. THE STORMS WILL CONTINUE TO MOVE ALONG TO THE NORTHEAST AROUND 30 MPH. NEAR THESE STORMS...EXPECT STRONG WINDS TO 50 MPH...SMALL HAIL...AND TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 8 PM EST FOR THE AREA...ALONG WITH A FLOOD WATCH UNTIL EARLY FRIDAY MORNING. JB
Local storm report, May 27, 5:55 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
655 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 10 NW PAOLI 38.66N 86.60W
05/27/2004 ORANGE IN LAW ENFORCEMENT
NUMEROUS TREES REPORTED DOWN BY PUBLIC.
&&
RESLocal storm report, May 27, 6:06 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
706 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG PAOLI 38.56N 86.47W
05/27/2004 ORANGE IN BROADCAST MEDIA
TREES AND POWER LINES DOWN IN THE CITY.
&&
RESLocal storm report, May 27, 6:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
727 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG CHAMBERSBURG 38.52N 86.38W
05/27/2004 ORANGE IN PUBLIC
NUMEROUS TREES AND POWER LINES DOWN.
&&
SZAPPANOSLocal storm report, May 27, 6:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO ORGAN SPRINGS 38.48N 86.17W
05/27/2004 WASHINGTON IN EMERGENCY MNGR
CONFIRMED TORNADO TOUCHDOWN NEAR ORGAN
SPRINGS...BECKSMILL ROAD...MOVING EAST.
&&
JBLocal storm report, May 27, 6:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
735 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD SALEM 38.60N 86.10W
05/27/2004 WASHINGTON IN TRAINED SPOTTER
STREETS FLOODING IN PARTS OF THE CITY.
&&
SZAPPANOSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:13 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 32 min |
| May 26, 7:30 PM EST | Severe Thunderstorm Warning | LMK | Crawford | 30 min |
| May 26, 7:57 PM EST | Severe Thunderstorm Warning | LMK | Harrison | 33 min |
| May 26, 8:06 PM EST | Severe Thunderstorm Warning | LMK | Floyd | 24 min |
| May 27, 2:40 AM EST | Severe Thunderstorm Warning | LMK | Floyd, Harrison | 35 min |
| May 27, 3:06 AM EST | Severe Thunderstorm Warning | LMK | Clark | 39 min |
| May 27, 5:19 AM EST | Severe Thunderstorm Warning | LMK | Washington | 41 min |
| May 27, 5:27 AM EST | Severe Thunderstorm Warning | LMK | Jefferson | 33 min |
| May 27, 6:16 AM EST | Severe Thunderstorm Warning | LMK | Clark | 44 min |
| May 27, 5:31 PM EST | Severe Thunderstorm Warning | LMK | Orange | 59 min |
| May 27, 6:14 PM EST | Severe Thunderstorm Warning | LMK | Washington | 46 min |
| May 27, 6:20 PM EST | Tornado Warning | LMK | Washington | 40 min |
| May 27, 6:40 PM EST | Tornado Warning | LMK | Clark | 50 min |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.